Texas, 2004Flash Flooding and Hail in Texas, July 28 to 29, 2004
July 28 to 29, 2004 · NWS FWD · 18 events in 7 counties and zones
11 flash flood, 4 thunderstorm wind, 2 hail, 1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- $25 million
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 28, 1:05 AM CST, 7 hours earlier.
Area forecast discussion, Jul 28, 1:05 AM CST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
205 AM CDT WED JUL 28 2004
.DISCUSSION...
OUR MILD DRY PATTERN WILL BECOME A MILD WET ONE TODAY THROUGH
THURSDAY AS AN UPPER TROUGH MOVES INTO NORTH TEXAS AND IS SLOW TO
EXIT. RAIN CHANCES WILL CONTINUE INTO SUNDAY...AS UPPER FLOW
BECOMES NORTHWEST WITH WEAK DISTURBANCES MOVING SOUTHEAST INTO NORTH
TEXAS. TEMPERATURES WILL REMAIN AT OR BELOW NORMAL FOR THE REST OF
THE WEEK. ENJOY
&&
.PRELIMINARY TEMPS/POPS...
DALLAS-FT. WORTH, TX 81 73 86 73 / 80 60 70 30
WACO, TX 85 75 90 73 / 80 30 70 40
PARIS, TX 81 69 85 71 / 80 60 70 40
DENTON, TX 81 72 86 72 / 80 60 70 30
MCKINNEY, TX 81 72 86 73 / 80 60 70 30
DALLAS, TX 82 73 86 74 / 80 60 70 30
TERRELL, TX 83 73 86 73 / 80 60 70 40
CORSICANA, TX 84 74 89 74 / 80 40 70 40
TEMPLE, TX 86 75 91 74 / 80 30 70 40
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
&&
Hazardous weather outlook, Jul 28, 3:11 AM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
411 AM CDT WED JUL 28 2004
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-282100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
411 AM CDT WED JUL 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...
NUMEROUS THUNDERSTORMS WILL SPREAD ACROSS NORTH TEXAS TODAY. THE
GREATEST THREATS FROM THESE STORMS WILL BE LIGHTNING AND LOCALLY
HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...
NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY. MOREOVER...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS FRIDAY
AND SATURDAY...AND A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY...
GENERALLY NORTH OF A BRECKENRIDGE...DALLAS...CANTON LINE. THE MAIN
STORM THREATS WILL CONTINUE TO BE LIGHTNING AND LOCALLY HEAVY
RAINFALL.
.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH TONIGHT FOR THE
THREAT OF HEAVY RAINFALL.
Event by event
11 flash flood, 4 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.
Flash Flood, Young
- When
- July 28, 8:05 AM CST to 12:37 PM CST
- Where
- Young County, Olney
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.177, -98.688 (the zone’s center; the record gives no point)
Olney had 5 inches of rain with flash flooding in and around the city.
Thunderstorm Wind, Tarrant
- When
- July 28, 3:26 PM CST
- Where
- Tarrant County, 15 mi N of Ft Worth
- Measured
- 51 kt (59 mph) measured sustained
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 32.967, -97.350
Occurred at the Alliance Airport.
Thunderstorm Wind, Denton
- When
- July 28, 3:45 PM CST
- Where
- Denton County, Lewisville
- Measured
- 52 kt (60 mph) estimated sustained
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.067, -97.000
There were numerous reports of trees down in the city.
Thunderstorm Wind, Tarrant
- When
- July 28, 4:00 PM CST
- Where
- Tarrant County, 1 mi NE of Haslet
- Measured
- 52 kt (60 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.983, -97.333
A tree was blown on Westport Parkway.
Flash Flood, Tarrant
- When
- July 28, 5:33 PM CST to 8:33 PM CST
- Where
- Tarrant County, Ft Worth
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.772, -97.291 (the zone’s center; the record gives no point)
A high water rescue was in progress at the intersection of Precinct Line Road and Trinity Blvd. in east Fort Worth.
Hail, Dallas
- When
- July 28, 6:02 PM CST
- Where
- Dallas County, Mesquite
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 32.767, -96.600
Hail, Dallas
- When
- July 28, 6:13 PM CST
- Where
- Dallas County, Mesquite
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.767, -96.600
Thunderstorm Wind, Dallas
- When
- July 28, 6:13 PM CST
- Where
- Dallas County, Mesquite
- Measured
- 52 kt (60 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.767, -96.600
There were numerous reports of power lines down across the city.
Heavy Rain, Rockwall
- When
- July 28, 7:00 PM CST to 10:00 PM CST
- Where
- Rockwall County, Rockwall
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.898, -96.408 (the zone’s center; the record gives no point)
Some minor street flooding was reported, with 6.13 inches of rain falling in less than 24 hours.
Flash Flood, Tarrant
- When
- July 28, 7:00 PM CST to 9:00 PM CST
- Where
- Tarrant County, Haltom City
- Reported by
- NEWSPAPER
- Coordinates
- 32.772, -97.291 (the zone’s center; the record gives no point)
A 16 year-old boy was rescued from high water in Big Fossil Creek.
Flash Flood, Dallas
- When
- July 28, 10:00 PM CST to July 29, 6:30 AM CST
- Where
- Dallas County, Lancaster
- Property damage
- $17 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.767, -96.778 (the zone’s center; the record gives no point)
175-200 homes were flooded, numerous streets were completely flooded, people were stranded in cars, andnumerous high water rescues were needed. The police station was also flooded. Lancaster recieved over 7 inches of rain in 12 hours.
Flash Flood, Dallas
- When
- July 28, 10:00 PM CST to July 29, 10:00 AM CST
- Where
- Dallas County, Dallas
- Property damage
- $3.0 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.767, -96.778 (the zone’s center; the record gives no point)
Many roads and highways were flooded and closed, and homes were evacuated, especially in south Dallas where over 13 inches of rain fell in 12 hours. There were over 80 high water rescues in the county.
Flash Flood, Ellis
- When
- July 29, 12:28 AM CST to 8:00 AM CST
- Where
- Ellis County, Waxahachie
- Property damage
- $5.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.348, -96.794 (the zone’s center; the record gives no point)
There was widespread flash flooding in and around Waxahachie. There were numerous high water rescues, a trailer park near Red Oak was evacuated, several bridges were under water, and many roads were flooded and closed. Over 100 homes had flood damage.
Flash Flood, Johnson
- When
- July 29, 2:30 AM CST to 7:00 AM CST
- Where
- Johnson County, Countywide
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.379, -97.366 (the zone’s center; the record gives no point)
High water was first reported at 230 AM, along County Road 2738 and Highway 67, east of Interstate 35. There were 10 high water rescues between 400 and 500 AM.
Flash Flood, Ellis
- When
- July 29, 4:00 AM CST to 6:00 AM CST
- Where
- Ellis County, Ovilla
- Deaths
- 2 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.348, -96.794 (the zone’s center; the record gives no point)
Two men drowned when they drove their trucks across a bridge that had been washed out from flash flooding around 445 AM.
Flash Flood, Tarrant
- When
- July 29, 4:00 AM CST to 8:00 AM CST
- Where
- Tarrant County, Arlington
- Deaths
- 1 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.772, -97.291 (the zone’s center; the record gives no point)
One man drowned early Thursday morning when his SUV was swept down Rush Creek by high water.His age was unknown.
Flash Flood, Tarrant
- When
- July 29, 5:00 AM CST to 12:00 PM CST
- Where
- Tarrant County, Arlington
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.772, -97.291 (the zone’s center; the record gives no point)
Across southern Tarrant County, mostly in Arlington, there were 27 high water rescues, 12 streets closed due to high water, and 7 homes evacuated due to high water.
Flash Flood, Tarrant
- When
- July 29, 5:55 AM CST to 8:55 AM CST
- Where
- Tarrant County, Mansfield
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.772, -97.291 (the zone’s center; the record gives no point)
Widespread flash flooding in Mansfield as 13.63 inches of rain fell in 12 hours. Virtually every street in the city was flooded, several high water rescues were needed, and some homes were evacuated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, July 28, 20041 death · 1 event
- Flash Flooding and Lightning Strike in North Carolina, July 28, 2004$15,000 · 4 events
- Damaging Wind in Pennsylvania, July 28, 20041 injured · 56 kt wind · 1 event
- Flash Flood and Flooding in Kansas, July 28, 200470 kt wind · 5 events
- Flooding in Texas, July 28 to 30, 20044 events
- Flash Flooding in Texas, July 28, 20042 events
- Flash Flood and Hail in Colorado, July 28, 20041 in hail · 2 events
- Flash Flooding in Texas, July 28 to 29, 20042 events
- Flash Flooding in Kansas, July 28, 20042 events
- Flash Flooding in Arizona, July 28, 20042 events
- Flood in New Jersey, July 28, 20041 event
- Flood in Pennsylvania, July 28, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412082, 5412084, 5412083, 5412085, 5412086, 5412087, 5412088, 5412089, 5412163, 5412164, 5412090, 5412160, 5412161, 5412168, 5412165, 5412166, 5412167, 5412162.